Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 181, NWS Louisville, KY

August 18, 2005Hardin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 18, 2005, 3:57 PM EDT for Hardin County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2005, 3:57 PM EDT (19:57 UTC)
Expired
Aug 18, 2005, 4:30 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Hardin County, KY

The radar

The Louisville radar (KLVX), 31 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:40 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 18, 2:40 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT THU AUG 18 2005

.SHORT TERM (TONIGHT AND FRIDAY)...

IN THE NEAR TERM...RADAR IS QUITE ACTIVE THIS AFTERNOON AS
CONVECTIVE COMPLEX OVER NORTHWEST KY CONTINUE TO MOVE EAST-SOUTHEAST
ALONG A DIFFUSE BOUNDARY FROM OHIO COUNTY SOUTHEASTWARD THROUGH
RUSSELL COUNTY.  EXTENSIVE CLOUD COVER HAS LIMITED INSTABILITY
ACROSS THE NORTHERN AND NORTHEAST SECTIONS OF THE FA...HOWEVER AS
MIXING WINS OUT...SOME SCT CONVECTION EXPECTED TO FIRE QUICKLY AS
INSTABILITY INCREASES.  CONVECTION EXPECTED TO WIND DOWN AFTER
SUNSET AND SKIES SHOULD BEGIN TO CLEAR AS SOME SLIGHTLY DRIER AIR
WORKS IN OVERNIGHT.  FOR NOW WILL KEEP 50 POPS IN EARLY TONIGHT AND
WIND THINGS DOWN AROUND MIDNIGHT.  IF SKIES CLEAR OUT PRETTY
QUICK...WE COULD BE LOOKING AT SOME PATCHY DENSE FOG IN THE
MORNING...SO I WILL ADD THAT BACK INTO THE FORECAST.  OVERNIGHT LOWS
LOOK SIMILAR TO WHAT WE ALREADY HAVE IN THE FORECAST...WITH LOW TO
MID 70S.  A MAV/FWC COMBINATION HAS WORKED WELL RECENTLY AND ILL
PROBABLY USE THAT AGAIN.

FOR FRIDAY...A HOT/HUMID DAY APPEARS TO BE IN STORE.  MAV/FWC
COMBINATION YIELDS HIGHS IN THE LOW TO MID 90S.  THE MET NUMBERS
SEEM A LITTLE ON THE WARM SIDE AT THIS TIME.  COMBINE THIS WITH
DEWPOINTS IN THE LOW TO MID 70S...WOULD YIELD AFTERNOON HEAT INDEX
READINGS IN THE 100-105 DEGREE RANGE WHICH IS JUST BELOW ADVISORY
CRITERIA.  AT THIS TIME ILL HIGHLIGHT IT IN THE ZONES THIS
AFTERNOON.  MAIN CHALLENGE IS PRECIP CHANCES DURING THE AFTERNOON.
WAVEY FRONTAL BOUNDARY LOCATED TO OUR NORTH IS FORECAST TO SERVE AS
A FOCUS FOR CONVECTIVE DEVELOPMENT DURING THE LATE AFTERNOON HOURS.
IT APPEARS THAT BEST FORCING WILL BE WELL TO OUR NORTHWEST WITH A
POSSIBLE MCS TYPE DEVELOPMENT SWINGING SOUTHEAST TOWARD THE OHIO
VALLEY IN THE AFTERNOON AND INTO THE EVENING HOURS.  WITH THE
POSSIBILITY OF THIS...HAVE LEFT A 30 POP IN THE NORTHERN HALF OF THE
FA FOR THE AFTERNOON HOURS ON FRIDAY. -JARVIS

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

MAIN FCST PROBLEMS FOR THIS TIME PERIOD ARE: FIRST...THE SHOWER AND
THUNDERSTORM POTENTIAL ESPECIALLY DURING SATURDAY AFTERNOON AND NIGHT
ASSOCIATED WITH A COLD FRONTAL PASSAGE. SECOND...THE TEMPERATURE
TRENDS FOR A DRY NEXT WORKWEEK.

VERY MOIST AND UNSTABLE AIR IS IN PLACE AHEAD OF THE NEXT COLD FRONT
...HOWEVER NOT VERY STRONG LOW LEVEL INFLOW AHEAD OF THIS
FRONT...BEST DYNAMICS WUD APPEAR TO BE TO THE NORTH AND EAST OF THE
FA. BOTH ETA AND GFS MORE OR LESS IN AGREEMENT WITH FROPA ACROSS NRN
KY BY SAT EVENING AND ESSENTIALLY SOUTH OF KY BY SUNDAY MORNING.
THIS IS MORE OR LESS IN LINE WITH THE CURRENT FCST PROJECTIONS SO
LITTLE CHANGE NEEDED WITH THIS FORECAST.

THE NEXT WORK WEEK LOOKS TO BE DRY WITH VERY PLEASANT TEMPERATURES
EACH DAY AND NIGHT. --21/AB

LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Hazardous weather outlook, Aug 18, 3:55 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT THU AUG 18 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
255 PM CDT THU AUG 18 2005 /355 PM EDT THU AUG 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE OUTLOOK AREA
THIS EVENING.  SOME OF THE STORMS MAY APPROACH SEVERE LIMITS WITH
THE PRIMARY THREAT BEING DAMAGING WINDS.  SHOWERS AND THUNDERSTORMS
WILL END THIS EVENING AFTER SUNSET.  PATCHY DENSE FOG MAY DEVELOP
OVER PORTIONS OF THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HOT DAY WILL BE ON TAP FRIDAY AS AFTERNOON TEMPERATURES CLIMB INTO
THE LOW TO MID 90S.  COMBINING THESE TEMPERATURES WITH DEWPOINTS IN
THE LOW TO MID 70S WILL CREATE HEAT INDEX READINGS IN THE 100 TO 105
DEGREE RANGE FRIDAY AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA FRIDAY
AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING.

JARVIS

In the hours before

Special weather statement, Aug 18, 3:17 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT THU AUG 18 2005

INZ089-090-KYZ023>030-045-053-061>063-070-071-182005-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-EDMONSON KY-GRAYSON KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HART KY-JEFFERSON KY-LARUE KY-
LOGAN KY-MEADE KY-NELSON KY-OHIO KY-PERRY IN-WARREN KY-
INCLUDING THE CITIES OF...BARDSTOWN...BEAVER DAM...BOWLING GREEN...
CORYDON...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD...LOUISVILLE...
MOUNT WASHINGTON...MUNFORDVILLE...RUSSELLVILLE...TELL CITY
317 PM EDT (217 PM CDT) THU AUG 18 2005

...STRONG STORMS MOVING THROUGH PARTS OF CENTRAL KENTUCKY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH OHIO...GRAYSON...
BRECKINRIDGE...BUTLER...AND MEADE COUNTIES THROUGH 4 PM EDT (3 PM
CDT). EXPECT GUSTY WINDS TO NEAR 45 MPH...LIGHTNING...AND A PERIOD
OF HEAVY RAIN WITH THE PASSAGE OF THESE STORMS. THESE STORMS WILL
PASS OVER ROUGH RIVER LAKE. REMAIN INDOORS UNTIL THESE STORMS HAVE
PASSED YOUR AREA.

CS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:26 PM EDTSevere Thunderstorm WarningLMKGrayson38 min
Aug 18, 3:43 PM EDTSevere Thunderstorm WarningLMKBreckinridge17 min
Aug 18, 5:15 PM EDTSevere Thunderstorm WarningLMKMetcalfe31 min
Aug 18, 5:23 PM EDTSevere Thunderstorm WarningLMKBarren22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.